Andrew M. Kaunitz, MD

Disclosures

March 21, 2003

Question

A 44-year-old white woman presented with new-onset vaginal bleeding. She had a total transabdominal hysterectomy and bilateral salpingo-oophorectomy in 2000 and is currently taking oral esterified estrogens -- methyltestosterone (Estratest). A biopsy was done of an abraded area in the right vaginal cuff and an underlying 2x2 indurated area. The pathology report came back with endometriosis. Removing the entire nodule vaginally would be dangerous because of possible proximity to the ureter and bowel. How should I manage this patient?

Response from Andrew M. Kaunitz, MD

This patient's vaginal endometriosis may respond to high-dose progestational therapy. One approach is to administer depot medroxyprogesterone acetate (Depo-Provera) 150 mg IM every 2-3 months. Alternatively, daily norethindrone acetate 5 mg (Aygestin) tablets can be tried. Reducing the dose of estrogen therapy (eg, changing from Estratest to Estratest HS) may improve the response of the endometriotic lesion to progestational therapy. Given that high-dose progestational therapy suppresses hot flashes, vasomotor symptoms are not likely to occur even as the dose of estrogen is lowered. As long as concomitant estrogen is continued, long-term use of high-dose progestational therapy is not likely to impair bone mineral density.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....